Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 41, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 2001, 6:22 PM CDT for Kingman County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 14, 2001, 6:22 PM CDT (23:22 UTC)
- Expired
- Apr 14, 2001, 7:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kingman County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 6:55 PM CDT | Hail 1 | Penalosa, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 14, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 142323
SVRICT
KSC095-150015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT SAT APR 14 2001
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KINGMAN COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 715 PM CDT.
* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CAIRO...OR ABOUT 10 MILES
SOUTHEAST OF PRATT...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR CUNNINGHAM AROUND 630 PM CDT...
8 MILES NORTH OF NASHVILLE AROUND 640 PM CDT...
10 MILES SOUTH OF KINGMAN AROUND 715 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
DESTRUCTIVE HAIL UP TO THE SIZE OF BASEBALLS...
DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR...
THIS IS A DANGEROUS STORM.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY wUNTIL 715 PM CDT.
LAT...LON 3760 9872 3739 9848 3741 9794 3765 9809
3770 9840
/OMITT
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:08 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 14, 3:08 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 308 PM CDT SAT APR 14 2001 THUNDERSTORM CHANCES OF IMMEDIATE CONCERN THIS AFTERNOON. TEMPS AND THE POSSIBILITY OF NEXT CHANCE OF PRECIPITATION BY THE FIRST OF NEXT WEEK THE FOCUS BEYOND. LATEST SFC ANALYSIS HAS LOW OVER SWRN KANSAS WITH WEAK BOUNDARY INVOF KANS-OKLA BORDER...WORKING NWD. DEWPTS CREEPING INTO THE LOWER 60S ALONG THE BOUNDARY AND EXPECT MSTR TO CONTINUE TO MOVE NWD. WATER VAPOR SHOWING UPPER WAVE MOVING RAPIDLY OUT OF ERN COLORADO WITH APPARENT GRAVITY WAVES DEVELOPING AHEAD OF IT...JUST WEST OF CWA. ELEVATED CONVECTION HAS ALREADY BROKEN OUT AND WOULD EXPECT AREAL COVERAGE TO INCREASE PRIOR TO 00Z. AFOREMENTIONED UPPER SYSTEM SHOULD MOVE ACROSS THE STATE FAIRLY QUICKLY AS MODELS INDICATE IT EXITING THE REGION AFTER 06Z TONIGHT. PRECIPITATION SHOULD BEGIN TO CONCENTRATE ITSELF MORE SOUTH AND EAST IN AREA OF ENHANCED LIFT TOWARD OVERNIGHT. WILL KEEP MENTION OF PRECIP THEN WITH EMPHASIS BEING PLACED ON S CNTRL/SERN ZONES. WILL ALSO KEEP SOME MENTION OF SVR EARLY. TEMPERATURES TO BE L40S NORTH TO U40S SOUTH WITH SFC FLOW SWITCHING NWRLY. BY SUNDAY...ZONAL FLOW SHOULD PREDOMINATE WITH CLEARING CONDITIONS. THINK ANY LINGERING PRECIP SHOULD BE OVER PRIOR TO SUNRISE OVER SERN ZONES GIVEN SPEED OF UPPER SYSTEM AND WILL REMOVE AM MENTION THERE. FOR TEMPS...WILL GENERALLY FOLLOW WARMER FWC NUMBERS AS EXPECT SUN TO OFFSET WEAK CAA. NEXT SHOT OF COOLER AIR TO WORK ITS WAY SWD SUNDAY NIGHT AND MONDAY AS COLD FRONT APPROACHES AREA. MAIN UPPER LOW EXPECTED TO TRACK ACROSS NRN U.S. WITH SFC LOW APPROACHING FROM THE SOUTHWEST. GOOD BROADSCALE LIFT INDICATED OVER THE AREA WHICH SHOULD MOVE EWD THROUGH THE DAY. ERLY SFC FLOW SHOULD HELP INCRS MOISTURE AS WELL. WILL KEEP MENTION OF PRECIPITATION IN FOR MONDAY ACRS THE NORTH...BUT KEEP POPS RATHER LOW ATTM. IN THE EXTENDED...SFC HIGH TO SETTLE IN BEHIND COLD FRONT THROUGH WEDNESDAY. TEMPS SHOULD REMAIN RATHER COOL AND WILL TWEAK DOWNWARD. UPPER RIDGING IN PLACE INTO FRIDAY WITH NO SIGNIFICANT PRECIPITATION CHANCES. RIDGE BEGINS TO BREAK DOWN BY SATURDAY SEE NEXT SHOT OF RAIN. FCSTID = 16 ICT 49 74 45 64 / 50 10 0 10 HUT 47 72 42 63 / 50 10 0 10 EWK 47 71 43 62 / 50 10 0 10 EQA 48 73 43 63 / 50 10 0 10 WLD 50 74 45 65 / 50 10 0 10 RSL 43 68 38 56 / 30 0 0 20 GBD 44 69 39 57 / 30 0 0 20 SLN 45 70 40 59 / 40 0 0 20 MPR 46 70 39 60 / 40 0 0 20 CFV 52 75 45 65 / 70 10 0 10 CNU 51 75 44 65 / 70 10 0 10 K88 50 74 43 64 / 70 10 0 10 .ICT...NONE.
In the hours before
Special weather statement, Apr 14, 3:01 PM CDT, 3 hours 21 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140901- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 301 PM CDT SAT APR 14 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:21 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 39 min |
| Apr 14, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 54 min |
| Apr 14, 3:13 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 62 min |
| Apr 14, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 56 min |
| Apr 14, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 59 min |
| Apr 14, 6:19 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 56 min |
| Apr 14, 6:34 PM CDT | Tornado Warning | ICT | Kingman | 56 min |
| Apr 14, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.